|Fatigue and lab values..
Apr 30, 2003
Hey doc!! I've been reading your repsonses for a while. You have a great bedside manner and seem to get the point across without the boring retoric. Having said that, I have a question. I have been + since 1983. I am a 45 yo male. Started haart 1996. Now on Combivir and Virammune. Since intiating haart viral load has been undetectable. CD4 count however has never gotten above 400. (however, its better than 49 when I started.) Never had an aids definging illness. Testosterone level 6 months ago was 700. However sex drive is not that great. hcrt/hgb are wnl but rbc aroun 4.01. My question is why am I so tired by the end of the day. I have no classic symptoms of anemia and obviously at this point ok Vitamin T. I thought about getting tested for hypothyroidism as I have cold intolerance, fatigue, can't lose weight (those last 10 pesty pound) irritability. Any thoughts or I am being a cry baby. Thanks ME
Response from Dr. Frascino
Are you being a crybaby? Absolutely not. Fatigue is one of the most common things we HIVers have to cope with and tracking down the cause or causes can be challenging. Often, busy physicians just point us toward the nearest Starbucks and suggest a double espresso. Now I love espresso, but that usually is not the real solution. So "What about ME?"
First off, Im glad you checked for anemia, as thats a very common cause, especially in folks on AZT-containing antiviral regimens (like your Combivir). You mention your hemoglobin is WNL, but is it drifting down? Take a look back in your labs over the past year or two. The normal range for men is 14-18 g/dL. If you are gradually falling toward that lower number, keep an eye on this, as it may become a problem. Testosterone levels are also a good think to check. Your level 6 months ago was 700, which is fine. Are you on testosterone supplements? If not, it may be worth rechecking now as things can change and, like anemia, hypogonadism (low testosterone levels) is quite common.
OK, lets assume those 2 things check out. What else could it be?
1. Yes, other hormonal abnormalities are a possibility low production of thyroid hormone or possibly adrenal insufficiency. 2. Psychological causes depression, stress, and anxiety can all cause fatigue. 3. Inadequate attention to basic human requirements food, rest, sleep, diet, and exercise. 4. Medication side effects or toxicities both HIV and non-HIV meds, as well as over the counter products, like allergy pills containing antihistamines. 5. Unrecognized infections severe opportunistic infections would be unlikely with your T-cell count, but low-grade chronic problems like sinus infections might be contributing. Watch for other symptoms of possible infection fever, cough, diarrhea, rash, etc.
Have your HIV specialist check out these common causes of HIV-related fatigue and give you a physical exam. Note often there may be more than one cause involved and acting simultaneously. We refer to this as "multifactorial" causes of HIV related fatigue. Once the cause or causes have been identified, treatment becomes more obvious.
Check the above list out thoroughly, and if youre still having troubles, write back with additional information, and Ill try to give additional suggestions. Good luck.
sleepy and too tired
- What Does Hpv Do To Your Body?
- What Does Herpes Around The Anus Look Like?
- What Can Cause Blisters On Vagina Besides Herpes?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- What Are All The Ways You Can Get Chlamydia?
- Symptoms Of Shingles On The Brain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.